Why are antibiotics helping when I don't have Pouchitis?

Hi all! My J-Pouch reconnection was 5 months ago and I've been waiting as patiently as possible for things to improve. I recently went on a 5 day dose of Azithromycin (Zithromax) for a productive cough I've been having for a couple of months. I was concerned about the antibiotics negatively impacting my gut, but lo and behold I have had the best 5 days since surgery! (yay!!) My stool is less liquidy/more formed, I have less urgency and fewer BMs, and less incontinence. I'm even sleeping for longer than 2 hour chunks!!

Can anyone help me understand what is going on here? My post surgery experience has been pretty miserable (there have been some small noticeable improvements for sure). Up until this dose of Azithromycin I had been going 15x per day and 8x per night. I feel like my symptoms have plateaued. After a pouchoscopy in May I was told there was no inflammation in my gut and that ruled out Pouchitis. In the meantime I have been working on "pouch management" using Meta Fiber Wafers, Lomotil (Imodium was not working, Tincture of Opium sent me to the ER), and Pelvic PT. Also doing stress management techniques, acupuncture, and drinking lots of H20

Today was my last day of the antibiotic, so I'll see how things go moving forward. I'm worried things will go back to the way they were. I'm going to see my GI this week, but I'm wondering if any of you have experience with antibiotics slowing down the gut or gut infections being overlooked. Are there additional scopes or tests that I should ask my doctor about? 

On one hand I know that time will help heal and expand the pouch, but on the other hand I'm concerned there is an infection being overlooked and that's why the antibiotics are helping me. Thanks in advance everyone!!!

Stephanie

Original Post

It's not surprising that antibiotics thickened things up, and it doesn't mean that you have an infection. In any case, you've been having to run to the toilet too much. Have you tried "stretching the pouch," i.e just delaying your toilet visit when you feel the urge? Each of us has a different experience of when it's "time to go," but unless you're quite confident you'll have an accident you may need to press into this a bit. Since adjusting your bacterial balance has helped, I'd definitely try introducing a good probiotic, like VSL #3 DS. This is a milder way to adjust the bacteria than antibiotics. I'd wait, though, until I had a clear sense of how things will be post-antibiotic. Change one thing at a time, so you can make better sense of the results. Also: be careful with the Celebrex - NSAIDs can lead to pouchitis.

Thanks @Scott F. I appreciate your help and thanks for validating that it's been too many runs to the toilet. I am trying to put up with a lot, but we all have our breaking points... Anyway, I like your suggestion of waiting and seeing first, then adding in a probiotic. I have VSL #3 in the house from my pre-surgery days (luckily it hasn't expired yet) so that could be a good next step down the road. I used to take 2 in the morning and 2 at night. What would you suggest to start?

As for the waiting and holding, I have been pretty good about trying that, especially in the house when I feel I'm in a safe space. Unfortunately I tend to have diarrhea and accidents, so it's tough. I'm able to delay 20-30 mins especially when driving or sitting still, but when I'm walking or on the move it hasn't worked. 


And yes, I'm also wary about the Celebrex. I have a hunch that it might have spawned this cough to begin with. I'm meeting with a Rheumatologist this week for the first time and I've heard he is really helpful, so fingers crossed for another opinion. It's hard when our bodies get compartmentalized into parts when we are whole beings!!

Do you have VSL #3 capsules or packets? One capsule is very different from one packet.

I'd start slow, to give your body a chance to adjust, and notice any adverse reactions (most commonly just gassiness that usually passes). You can gradually increase it. My dose is currently pretty high, and has been for years - 4 DS packets daily (equivalent to 8 single strength OTC packets daily, or a ridiculous number of capsules, 32 I think). I've tried lowering the dose, but then I need more antibiotic. Unfortunately my dose costs over $600/month, so insurance coverage is very important.

Thanks @Scott F. I used the capsules, but are there benefits to the DS packets for our pouches? I think I avoided them because of added starch, but I'm looking on the website now and it seems they all have added cornstarch now. I'm going to take a little time to see how things progress, and check with the docs, but this idea is good to consider, even with the hefty price tag. The things we do for our health!

@Jan Dollar thank you so much for weighing in. I hadn't realized that I could still have bacterial overgrowth post surgery. Is this similar to SIBO? I was doing a little research and it seems like some of my post surgery symptoms like joint pain, food insensitivities, skin issues might all be related, possibly all connected to leaky gut issues. Interestingly enough, I was doing some sugar elimination this past week while on the Zithromax as part of my NAET treatment. Do you think the antibiotics could have "reset" my system? I'm wondering How else I can remove bacterial overgrowth and maintain a healthy gut. Maybe try a FODMAP diet? Thanks. 

The only differences between the VSL capsules and the packets (SS or DS) are dose, physical form, and prescription requirement for the DS packets. At a high dose the capsules just become too numerous, IMO. The packets have to be mixed with something, which is more of a process than swallowing capsules, but I've been happy using Greek yogurt. 

SIBO is bacterial overgrowth. Actually, post op is a perfect time for this to begin because your gut flora can be essentially wiped out and oportunistic bad actors can proliferate. 

FODMAP may be useful, but it is too soon to assume you have a food sensitivity. Your course of Zithromax may have reset things or only gve you a temporary pause. Time will tell. It is never an easy path because the symptoms are the same for many diagnoses.

Jan

Add Reply

Likes (0)
Copyright © 2015 The J-Pouch Group. All rights reserved.
×
×
×
×